Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 345, NWS Jackson, MS

May 11, 2003Franklin Parish, Richland Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at May 11, 2003, 5:51 AM CDT for Franklin Parish, Richland Parish, Louisiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2003, 5:51 AM CDT (10:51 UTC)
Expired
May 11, 2003, 6:20 AM CDT
In force
29 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Franklin Parish, LA, Richland Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 10.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2534 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2534 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
1.5
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WUUS54 KJAN 111051
SVRJAN
LAC041-083-111120-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
551 AM CDT SUN MAY 11 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RICHLAND PARISH IN NORTHEAST LOUISIANA
  NORTHERN FRANKLIN PARISH IN NORTHEAST LOUISIANA

* UNTIL 620 AM CDT

* AT 551 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF MANGHAM...OR ABOUT 8   
MILES WEST OF BASKIN...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR BASKIN...MANGHAM AT 555 AM CDT
  BE NEAR CROWVILLE AT 605 AM CDT

HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.

LAT...LON 3232 9194 3219 9190 3221 9153 3239 9160

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:29 AM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 11, 3:29 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
329 AM CDT SUN MAY 11 2003

FORECAST CHALLENGES INCLUDE TIMING AND LOCATION OF PRECIP TUESDAY
AND SUBSEQUENT PRECIPITATION CHANCES INTO THE LATTER PART OF THE
WORK WEEK.

HIGH PRESSURE CURRENTLY BUILDING INTO THE LOWER MISSISSIPPI
VALLEY...GIVING OUR CWA PLEASANTLY COOL CONDITIONS FOR A CHANGE.
HIGH CLOUDS ARE DRIFTING OVERHEAD FROM THE WEST IN MOST
AREAS...THICKEST AND LOWEST IN THE SOUTH CWA. THESE CLOUDS WILL
PERSIST IN SIMILAR FASHION ON AND OFF THROUGH MOST OF THE DAY...SO I
WILL USE PARTLY CLOUDY WORDING GENERALLY.

DRY AND PARTLY CLOUDY WEATHER WILL CONTINUE TONIGHT.  LOWS TONIGHT
WILL BE COOLEST IN THE EAST AS THE CENTER OF HIGH PRESSURE DRIFTS
OVERHEAD. TEMPS IN THE WEST WILL BE KEPT UP A BIT BY DEVELOPING
SOUTHEAST WINDS AND MORE CLOUDS.

TUESDAY...THE FRONT CURRENTLY STALLED ALONG THE GULF COAST WILL
BEGIN MIGRATING BACK NORTH IN EASTERN TX. ENERGY ENTERING FROM THE
CENTRAL PLAINS IN THE NORTHWEST FLOW ALOFT WILL PROMPT ISENTROPIC
LIFT OVER THIS FEATURE. LIFT WILL BE MOST ENHANCED OVER AR AND
NORTHWEST LA...BUT ENOUGH MOISTURE MAY BE LEFT TO SQUEEZE OUT
SHOWERS IN WESTERN ZONES. RAIN CHANCES WILL INCREASE DURING THE
NIGHT AS THE ATMOSPHERE MOISTENS FURTHER AND ISENTROPIC LIFTING
BECOMES MORE PRONOUNCED. ADDITIONALLY...A SHORTWAVE PROGGED TO MOVE
ACROSS THE AREA OVERNIGHT SHOULD BE COINCIDENT WITH AN ELEVATED MCS.
UPPER LEVEL FLOW AND EXPECTED PLACEMENT OF 850 MB THETAE GRADIENT
SHOULD BRING THIS COMPLEX ACROSS THE NORTHERN CWA BEFORE MORNING.
DUE TO THE ELEVATED NATURE OF THE SYSTEM...THE ONLY SEVERE RISK
LOOKS TO BE HAIL AT THIS TIME.

WEDNESDAY...THE OVERNIGHT MCS SHOULD STRENGTHEN THE SURFACE FRONTAL
BOUNDARY WORKING BACK INTO THE CWA FROM THE SOUTHWEST. THE TIMING OF
THE NEXT SHORTWAVE TO MOVE OVERHEAD IN NORTHWEST FLOW IS
UNCERTAIN...BUT SHOULD OCCUR DURING THIS PERIOD...SPARKING MORE
SHOWERS AND STORMS...ESPECIALLY OVER NORTHERN ZONES.

THE FRONTAL BOUNDARY SHOULD GRADUALLY MOVE BACK NORTH OF THE CWA
THURSDAY. WITH DISTURBED NORTHWEST FLOW CONTINUING...SCATTERED
SHOWERS AND THUNDERSTORMS SHOULD PERSIST AS WELL.

REST OF THE EXTENDED LOOKS GOOD AT THIS TIME. MAINLY AVN GUIDANCE
WAS USED FOR TEMPS.

PRELIMINARY NUMBERS

JAN 082 052/082 062/81 0-255
MEI 082 050/083 060/80 00155

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

50
Hazardous weather outlook, May 10, 1:21 PM CDT, 16 hours 30 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
121 PM CDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
VIGOROUS THUNDERSTORMS IN EASTERN OKLAHOMA THIS AFTERNOON WILL
PROGRESS EASTWARD AHEAD OF A STRONG COLD FRONT. WARM AIR ALOFT
OVER THE LOWER MISSISSIPPI VALLEY SHOULD PREVENT ANY SIGNIFICANT
VERTICAL LIFT THIS AFTERNOON . HOWEVER...AS THE STORMS REACH THE
DELTA REGION TONIGHT... ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE FROM ABOUT 10 PM THROUGH EARLY SUNDAY MORNING. THE
PRIMARY RISK FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE
WINDS AND LARGE HAIL...MAINLY NORTHWEST OF A GRENADA MISSISSIPPI
TO BASTROP LOUISIANA LINE.

THEN THE COLD FRONT IS SCHEDULED TO MOVE ACROSS MOST OF CENTRAL
MISSISSIPPI SUNDAY MORNING WITH A BAND OF GENERALLY NON-SEVERE
THUNDERSTORMS AS MOST OF THE UPPER LEVEL ENERGY PASSES OFF TO THE
NORTH. WHILE THE AIRMASS WILL STILL BE MUGGY NEAR THE
SURFACE...LOW LEVEL WIND FIELDS ARE PREDICTED TO WEAKEN AND
BECOME MORE PARALLEL WITH THE UPPER WINDS. AS A RESULT THE
CONVECTIVE ACTIVITY SHOULD BE MORE SCATTERED SUNDAY MORNING AS IT
MOVES IN FROM THE NORTHWEST.

ONCE THE THUNDERSTORMS SETTLE INTO SOUTH MISSISSIPPI DURING THE
MIDDAY HOURS SUNDAY...MORE ISOLATED SEVERE STORMS WILL BECOME
POSSIBLE WITH INCREASING INSTABILITY FROM DAYTIME HEATING. THE
MAIN RISK FROM THESE STORMS WILL AGAIN BE DAMAGING STRAIGHT LINE
WINDS.

...NON PRECIPITATION...
BREEZY SOUTH TO SOUTHWEST WINDS CAN BE EXPECTED THIS AFTERNOON
BETWEEN A STRONG LOW PRESSURE SYSTEM DEVELOPING OVER THE SOUTHERN
ROCKIES...AND HIGH PRESSURE OFF THE SOUTHEAST ATLANTIC COAST.
WINDS WILL BE FROM 15 TO 25 MPH AT TIMES...WITH OCCASIONAL GUSTS
TO 35 MPH. THE STRONGEST WINDS WILL BE OVER THE DELTA REGION OF
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND NORTHWEST
MISSISSIPPI. BOATERS ARE URGED TO USE CAUTION IF VENTURING OUT ON
AREA LAKES.  THE WINDS SHOULD DIMINISH BETWEEN 6 AND 9 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

...DAYS TWO AND THREE...
THE COMBINATION OF LATE AFTERNOON HEAT AND FRONTAL CONVERGENCE
SUNDAY EVENING MAY BE ENOUGH TO BRING SOME OF THE STORMS IN
PORTIONS OF SOUTHEAST MISSISSIPPI TO SEVERE LEVELS. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME HOWEVER...AN ISOLATED
STORM COULD PRODUCE STRAIGHT LINE WIND GUSTS UP TO 60
MPH...MAINLY SOUTH OF A HATTIESBURG TO COLUMBIA LINE.

DAYTIME INSTABILITY AND MARGINAL WIND SHEAR EARLY SUNDAY NIGHT
SHOULD END BY MIDNIGHT BRINGING AN END TO THE RISK FOR SEVERE
THUNDERSTORMS.

...DAYS FOUR THROUGH SEVEN...
A RETURNING WARM FRONT ON WEDNESDAY COULD TRIGGER STRONG TO
SEVERE THUNDERSTORMS ACROSS THE LOWER MISSISSIPPI VALLEY. A MOIST
UNSTABLE AIRMASS WILL PUSH BACK TOWARD THE REGION WITH INCREASING
NORTHWESTLY WINDS ALOFT PROVIDING SUFFICIENT WIND SHEAR FOR THE
POTENTIAL OF MORE STORMS. THE INTENSITY OF THESE TYPE OF STORMS
CAN VARY AND LATER FORECASTS MAY BE ABLE TO MORE ACCURATELY
DEPICT THE MOST FAVORABLE LOCATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATE TONIGHT AND EARLY SUNDAY MORNING
IN THE MISSISSIPPI DELTA... AND TOWARDS SUNDAY AFTERNOON IN
SOUTHERN MISSISSIPPI AND EAST CENTRAL LOUISIANA.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 11, 3:53 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
353 AM CDT SUN MAY 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0338 AM    LAKE VILLAGE              AR   0.75 INCH HAIL
05/11/03   CHICOT                         REPORTED BY CHICOT COUNTY
                                          SHERIFFS OFFICE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 12:13 PM CDTSevere Thunderstorm WarningJANCatahoula, Concordia47 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.